Status
Not open for further replies.

aobrien

Member
Joined
Sep 15, 2008
Messages
13
Reason
Other
Country
US
State
Alabama
City
Anniston
This should probably be on a general health forum, but I have read this forum for about a month and I know you all get these types of questions often a lot and can provide answers. Here are my symptoms (Sorry, this is long)...

Late June/Early July - Just didn't feel "healthy". Both arms and both legs felt "dead" and "tired". The feeling was not to the extent it kept me from doing things, but they didn’t feel normal. I was also having a prostate problem, and major anxiety issues. I had never had a panic attack before, then had two in the same week. There were several different things contributing to a lot of stress going on in my life. So, I make an appointment with my GP. Among other things, I tell him that I just don't feel young anymore (I am 32 years old) and my body feels tired. He does a thorough checkup (including checking my limbs) and blood work. All my blood work comes back normal, except my potassium is a little low...just .01 off the lower limit. He prescribes me Cipro 500mg for 14 days for the prostate problem, and something for the stress (can't remember the drug name, but begins with "Klono").

I begin the Cipro and stop my daily vitamins (which I had only recently began, due to feeling bad). After 10 days the prostate problem is resolved, so I stop taking the medication. Besides the prostate, I wasn't feeling any better overall so I wanted to go back to my vitamins thinking they would reduce stress and increase stamina. Prostate problem returns, so I resume the Cipro for the final four days (This is now late July). Day 1 of resuming Cipro, I went to bed with soreness in my arms, aches all over my body, fatigued, and slight pain in my fingers. The next morning, I wake up with numbness all over my body. I immediately go back to the GP, something is wrong...more blood work, results all normal. According to my GP, this was simply a stress issue. No mention of a potential side-effect from Cipro. After about 36 hours, the numbness goes away and I get "pins and needles" in my legs for a couple days. For those 5 days I feel very clumsy, dropping light things (keys, bottle tops), could hardly walk (numbness was certainly a factor here), but I felt like at any given moment I may fall, and I was in a mental fog. I had yet to take any of the anxiety medication. Those symptoms are for the most part gone after five days.

Then in early August, I search the internet for potential causes of ‘tired’ arms and legs (which had not gone away)...ALS is one of the 'results'. I read the symptoms…some sound familiar, while others don't. Anxiety naturally increases. And, what do you know after reading...I begin muscle fasciculations within two days. Now, I have had the muscle fasciculations since the beginning of August. The fasciculations have appeared everywhere possible: calves, thighs, shoulders, face, lip, arms, buttocks, knees, and one in the right hand. They jump around from both sides of the body to any location. The fasciculations are also increasing in terms of occurance. They are not painful, and do not last more than 10 seconds in any area, they feel like the muscle is “growling” kind of a “rolling” feeling, and always happen while my muscle is at rest. In addition, since stopping the Cipro I have experienced aches and pains all over my body...Both shoulders, lower and upper back, right leg, right knee, right ankle, both thumbs, both elbows, both wrists. Neck, shoulders and upper back feel "heavy" after sitting at the computer screen all day. I have had a pain that shoots from my right knee down to my foot about once/week. And it’s a stabbing pain. I also began having a vibration in the right leg, shortly after the presentation of fasciculations (same leg that experiences most of the fasciculations as well as aches and pains). Tremors, dry mouth, and a strange feeling that is hard to describe. A feeling of where I literally jump out of my skin at the slightest movement or noise that is unexpected. My reflexes seem to be brisk and exaggerated at times, like when someone is handing me something. No muscle weakness that I am aware of...I am still lifting the same amount of weights. I have always had slight hand tremors, although now I get arm and leg tremors that last much longer than usual now, especially after working out (no fasciculations while lifting). These tremors in my mind seem like they are constant, however they are much more visible after exertion and picking up things. And my arms/legs still feel "tired" a lot, though it’s not continuous. My most discomfort is occurring/has occurred at my knees and inside of elbows, with the back, shoulders, and inside of my thumbs next.

I have since read several things regarding the side-effects of Cipro and other fluoroquinolones on the internet. All of my symptoms have also been described by at least several other users. They call experiencing these side effects as being floxed. Apparently these side-effects can take a long time to not only appear after stopping the medication, but also to go away. In fact, some never go away. This along with the fasciculations appearing only AFTER I read about ALS on the internet, and the fact that I was under a tremendous amount of stress when I initially went to my GP has put my mind at ease, somewhat. Then I read a post like the one above (which my prayers are with you and your family)…41 years old, and the on-set of symptoms don’t sound “typical” to any other posts I have read here, with tremors and pain.

Anyway, the dropping things and feeling of falling went away shortly after the numbness disappeared. (Though, I still feel a little "slow" when walking. And after a long walk, I feel weak and abnormal). Like I said earlier, several other symptoms have disappeared as well (which is encouraging). However many other are still there and seem to be increasing. What worries me is the fact that my limbs were feeling tired for about a month before I began Cipro, and they still are (though that tired feeling has not increased and is not the same each day)...and the fasciculations are only getting worse. The tremors, aches and pains are still there as well, although some days are certainly better than others. Tremors seem to be increasing, while the aches and pains are perhaps decreasing a little. I am also aware that if I thought I had anxiety before this began, now it is probably off the charts.

Sorry for the long post. I have several symptoms, and I am guessing I have more than one single cause for my problems. My questions are this...
a) Could this issue simply be attributed to stress combined with the side-effects of Cipro?
b) Is it possible some type of virus could have caused the intial feeling of tired limbs and general overall fatigue...but, would that not have shown up on some type of blood work?
c) Is it time for another opinion?
d) Is it time to ‘log-off’ this forum and start thinking about something else?


Thanks.
 

laurel

Very helpful member
Joined
Jul 19, 2007
Messages
1,431
Reason
DX UMND/PLS
Diagnosis
07/2007
Country
CA
State
BC
City
Vancouver
It sounds like a viral thing. You mentioned taking Cipro for your prostate. Did you have an infected prostate? I wonder about Guillain-Barre Syndrome. Did your doctor consider this? On the GBS/CIDP forum I read about someone developing GBS after a prostate infection.
Laurel
 

laurel

Very helpful member
Joined
Jul 19, 2007
Messages
1,431
Reason
DX UMND/PLS
Diagnosis
07/2007
Country
CA
State
BC
City
Vancouver
Hi CB. I remember reading your original thread. Where do things stand now with you? Do you have any answers or diagnosis? How are you doing?
Laurel
 

CB1977

Distinguished member
Joined
Aug 29, 2008
Messages
210
Country
US
State
oh
City
columbus
I dont have a diagnosed, my next Neuro appt is on Oct 13th. My energy level has improved some so that is good. I am beginning to feel that what is wrong with me is some type of chemical imbalance. I have noticed that my muscles seem to not be holding water (body wide). I am also thirsty alot but when I drink the water goes right through me? My muscles are just as strong but get tired easily. This is everything though, legs, arms, neck, even vocal muscles.

CB in Ohio
 

laurel

Very helpful member
Joined
Jul 19, 2007
Messages
1,431
Reason
DX UMND/PLS
Diagnosis
07/2007
Country
CA
State
BC
City
Vancouver
CB's Diagnosis

I dont have a diagnosed, my next Neuro appt is on Oct 13th. My energy level has improved some so that is good. I am beginning to feel that what is wrong with me is some type of chemical imbalance. I have noticed that my muscles seem to not be holding water (body wide). I am also thirsty alot but when I drink the water goes right through me? My muscles are just as strong but get tired easily. This is everything though, legs, arms, neck, even vocal muscles.

CB in Ohio

Hi CB, Do you mean something like an endocrine disorder?
Laurel
 

CB1977

Distinguished member
Joined
Aug 29, 2008
Messages
210
Country
US
State
oh
City
columbus
I dont know? I just dont think that I have MND. I think something is causing this in me. Maybe some type of potassium or magnesium issue.
 
Status
Not open for further replies.
Top